Sudden sensorineural hearing loss after COVID-19 vaccination

Int J Infect Dis. 2021 Dec;113:341-343. doi: 10.1016/j.ijid.2021.10.025. Epub 2021 Oct 17.

Abstract

Coronavirus disease 2019 (COVID-19) spread rapidly and was declared a pandemic. In this situation, vaccination for COVID-19 is important and has been prompted in many countries. Rare serious adverse events including Guillain-Barré syndrome, thrombosis with thrombocytopenia syndrome, and myocarditis after COVID-19 vaccinations have been reported. Otolaryngologic adverse events after COVID-19 vaccination were reported, including several cases of sudden sensorineural hearing loss (SSNHL). We report three patients with SSNHL within three days after COVID-19 vaccination and consider an association between them. Although there is no evidence of an association between vaccination and SSNHL, the adverse event of SSNHL after COVID-19 vaccination should be kept in mind because viral infection could be the etiology of SSNHL, which is an otologic emergency that requires prompt treatment with steroids.

Keywords: COVID-19; COVID-19 vaccine; SARS-CoV-2; Sudden sensorineural hearing loss; vaccination; vaccine.

Publication types

  • Case Reports

MeSH terms

  • COVID-19 Vaccines
  • COVID-19*
  • Hearing Loss, Sensorineural* / etiology
  • Humans
  • SARS-CoV-2
  • Vaccination / adverse effects

Substances

  • COVID-19 Vaccines